Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Goodland, KS

May 15, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 4:58 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 4:58 PM MDT (22:58 UTC)
Expired
May 15, 2017, 5:45 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:00 PM MDTHAIL 0.5Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KGLD 152258
SVRGLD
COC017-152345-
/O.NEW.KGLD.SV.W.0040.170515T2258Z-170515T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
458 PM MDT MON MAY 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in east central Colorado...

* Until 545 PM MDT

* At 458 PM MDT, a severe thunderstorm was located 6 miles north of
  Eads, or 28 miles southwest of Cheyenne Wells, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cheyenne Wells, Kit Carson and Firstview. 

This includes Highway 385 between mile markers 149 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3900 10277 3890 10222 3861 10256 3861 10290
      3862 10290
TIME...MOT...LOC 2258Z 213DEG 34KT 3858 10278 

HAIL...1.25IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
862 
WWUS53 KGLD 152327
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
527 PM MDT MON MAY 15 2017

COC017-152345-
/O.CON.KGLD.SV.W.0040.000000T0000Z-170515T2345Z/
Cheyenne CO-
527 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 527 PM MDT, a severe thunderstorm was located 12 miles east of Kit
Carson, or 14 miles southwest of Cheyenne Wells, moving northeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 150 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3890 10222 3866 10254 3866 10269 3873 10274
      3897 10260
TIME...MOT...LOC 2327Z 218DEG 23KT 3871 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
243 
WWUS53 KGLD 152340
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
540 PM MDT MON MAY 15 2017

COC017-152350-
/O.EXP.KGLD.SV.W.0040.000000T0000Z-170515T2345Z/
Cheyenne CO-
540 PM MDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3890 10222 3866 10254 3866 10269 3873 10274
      3897 10260
TIME...MOT...LOC 2340Z 213DEG 34KT 3881 10250 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:54 PM MDT, 4 minutes earlier.

Area forecast discussion, May 15, 4:54 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
454 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM MDT Mon May 15 2017

Scattered strong to severe thunderstorms are expected to quickly
develop after about 4 pm mdt this afternoon as a weather disturbance
moves in from the south-southwest and interacts with the dryline.
The activity is expected to move toward the northeast and should be
out of the area around 11 pm mdt. Clouds will quickly decrease
behind the thunderstorms. Southerly winds will remain in the breezy
category overnight keeping modest low level moisture in the area.
Low temperatures will remain mild for this time of year with upper
40s to low 50s in far eastern Colorado, mid 50s to low 60s east of
the state line.

Variable winds under 10 mph expected for much of the morning Tuesday
before establishing a south to southeast component at 10 to 20 mph
by mid afternoon. 850mb temperatures cool about 5F across the area
supporting highs in the mid 70s to around 80 in far eastern
Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some
severe, are possible during the mid to late afternoon hours through
evening for much of the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 211 PM MDT Mon May 15 2017

For Tuesday night, the dry line is anticipated to be further west
than previously forecast, sharpening over the eastern portion of the
forecast area before progressing east. A surface low moves across
the region with deep layer shear increasing to values exceeding 40
knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid
level lapse rates favor severe thunderstorm development along the
dry line into the evening hours. The main threats with these
storms will be very large hail (2 inches in diameter or greater)
and strong winds. A tornado cannot be ruled out. Meanwhile, the
first of two upper closed lows advances from the desert southwest
and across the High Plains Tuesday night. This negatively tilted
trough and cold front bring additional shower and thunderstorm
chances to the area, moving from west to east.

Precipitation chances associated with the aforementioned low
continue into Wednesday. Severe potential decreases with reduced
parameters in between the two systems pegged to impact the long term
period. A brief dry period is expected midday Wednesday due to a
shortwave ridge overhead.

Models begin to diverge on Thursday and Friday with the handling of
the second (primary) upper closed low. As this system digs across
the northern desert southwest and enters the High Plains, it
generates shower and thunderstorm chances late Wednesday through
Friday. At this time it appears the better severe threat should be
east/south of the forecast area. Hope to have a better idea of what
will come out of this system in the coming days as differences are
resolved.

Conditions dry out over the weekend as the upper system exits and
heads towards the Great Lakes. There are some lingering chances into
Saturday, but it's not clear if that or the dry solution will pan
out. Depends on how quickly the disturbance leaves the area.
Westerly flow develops aloft on Monday.

Temperatures cool for the first part of the period, from the 70s on
Wednesday to the 50s/low 60s on Friday. Highs rebound over the
weekend and are back in the 70s on Monday. Low temperatures fall
from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday
night before warming this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 454 PM MDT Mon May 15 2017

For KGLD...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts
thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE
5-10kts. LLWS 07z-12z 180@55kts.

For KMCK...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru
10z Tuesday...then SSW around 10kts thru 17z then becoming SE
5-10kts. LLWS 06z-12z 190@35-45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, May 15, 10:35 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon May 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected from mid afternoon through the
evening hours generally along and east of a line from Benkelman
Nebraska to Burlington and Cheyenne Wells Colorado. Large hail,
damaging winds over 60 mph and locally heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Another round of severe thunderstorms is expected across the eastern
half of the area from late Tuesday afternoon into the overnight
hours. The best chance for severe weather will be roughly along and
east of a line from Oakley to Atwood to Stratton Nebraska. Very
large hail, 2 inches in diameter or greater, along with damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT).

In the hours before

Local storm report, May 15, 4:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
05/15/2017  M0.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

JN
Local storm report, May 15, 4:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N CHEYENNE WELLS      38.83N 102.35W
05/15/2017  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            A LOT OF HAIL POUNDING AGAINST HOUSE. MOST APPEARS TO BE
            QUARTER SIZE.

&&

DR
Local storm report, May 15, 4:39 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 E WINONA              39.06N 101.08W
05/15/2017  M1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

DR
Local storm report, May 15, 4:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 WSW OAKLEY            39.08N 101.01W
05/15/2017  M1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

DR
Special weather statement, May 15, 4:50 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
450 PM MDT MON MAY 15 2017

COZ092-152300-
Cheyenne County CO-
450 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 500 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 20 miles west of Cheyenne Wells, moving north at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kit Carson and Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10270 3874 10287 3903 10280 3896 10243
      3879 10245
TIME...MOT...LOC 2250Z 198DEG 30KT 3878 10273

Husted
Special weather statement, May 15, 4:55 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
555 PM CDT MON MAY 15 2017

KSZ003-015-152315-
Sheridan KS-Decatur KS-
555 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHERN DECATUR COUNTIES UNTIL 615 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selden, or 13 miles northwest of Hoxie, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Selden, Jennings, Dresden and Leoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3943 10045 3948 10067 3978 10060 3969 10027
TIME...MOT...LOC 2255Z 198DEG 30KT 3953 10053

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:50 PM MDTSpecial Weather StatementGLDCheyenne25 min
May 15, 4:00 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 15, 4:31 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson59 min
May 15, 4:50 PM MDTSpecial Weather StatementGLDCheyenne10 min
May 15, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
May 15, 5:54 PM MDTSpecial Weather StatementGLDCheyenne21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.